Hail, Gray
- When
- August 12, 2:00 PM CST
- Where
- Gray County, 8 mi W of Mc Lean
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.233, -100.750
Severe thunderstorms during the afternoon and evening hours produced damaging winds and damaging large hail as they moved south across the southern Texas panhandle. The damaging winds blew down power lines just north of the city of Canyon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms during the afternoon and evening hours produced damaging winds and damaging large hail as they moved south across the southern Texas panhandle. The damaging winds blew down power lines just north of the city of Canyon. Damaging large hail caused major roof damage to homes from the western sections of Amarillo south to just north and into the northwest and northern sections of Canyon. Home windows and car windshields were also broken from the large hail. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 12, 2:08 AM CST, 11 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 308 AM CDT THU AUG 12 2004 .DISCUSSION... AIRMASS WILL MODIFY SOMEWHAT TODAY AHEAD OF ANOTHER WEAK COLD FRONT WHICH WILL SLOWLY PUSH ACROSS THE AREA THIS AFTERNOON AND TONIGHT. NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH AT LEAST MONDAY NIGHT...SO DAILY CHANCES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE. THE MAIN CHALLENGE WILL BE PREDICTING HOW FAR EAST THE STORMS WILL COME EACH NIGHT. THIS WILL PROBABLY DEPEND ON THE TIMING OF ANY SHORT WAVES MOVING THROUGH THE FLOW. UPPER RIDGE IS EXPECTED TO EXPAND OVER THE HIGH PLAINS BRIEFLY EARLY TO MID NEXT WEEK BEFORE RETREATING BACK TO THE WEST BY THURSDAY. HAVE ADDED POPS TO THE NEW DAY 7 GRIDS FOR NOW WITH THE SURFACE COLD FRONT IN THE AREA ALONG WITH NORTHWEST FLOW ALOFT. DID NOT CHANGE GOING GRIDS MUCH AS THEY HAVE THE SITUATION WELL IN HAND. ONLY MADE SOME MINOR TWEAKS TO TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 80 57 79 59 / 30 30 20 20 BEAVER 78 56 78 58 / 30 30 20 20 BOISE CITY 76 53 74 54 / 30 30 30 30 BORGER 82 62 81 62 / 30 30 20 20 BOYS RANCH 79 58 80 59 / 30 30 30 30 CANYON 81 57 81 59 / 30 30 20 20 CLARENDON 83 61 83 62 / 30 30 20 20 DALHART 77 56 76 57 / 30 30 30 30 GUYMON 78 55 77 57 / 30 30 30 30 HEREFORD 81 58 81 58 / 30 30 30 30 LIPSCOMB 81 57 79 61 / 30 30 20 20 PAMPA 81 59 81 62 / 30 30 20 20 SHAMROCK 84 62 81 63 / 30 30 10 10 WELLINGTON 85 62 85 63 / 30 30 10 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 03/15
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU AUG 12 2004 OKZ001>003-TXZ001>020-131100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT...ESPECIALLY OVER WESTERN SECTIONS OF THE PANHANDLES. A FEW OF THE STRONGER STORMS MAY REACH SEVERE LEVELS ACROSS THE WESTERN ONE-THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES... MAINLY LATE TONIGHT INTO EARLY FRIDAY MORNING. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO POSE A THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES SATURDAY AFTERNOON AND EVENING. LARGE HAIL WILL BE THE MAIN THREAT...ALTHOUGH ISOLATED DAMAGING WINDS MAY ALSO OCCUR. AFTERNOON AND EVENING THUNDERSTORMS ARE ALSO EXPECTED SUNDAY AND MONDAY. A FEW OF THESE STORMS COULD REACH SEVERE STRENGTH...RESULTING IN LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT...PARTICULARLY OVER WESTERN SECTIONS OF THE PANHANDLES. JORDAN
The Amarillo radar (KAMA), 87 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
24 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418355, 5418356, 5418357, 5418358, 5418359, 5418360, 5418361, 5418362, 5418363, 5418364, 5418365, 5418366, 5418367, 5418368, 5418369, 5418370, 5418371, 5418372, 5418373, 5418374, 5418375, 5418376, 5418423, 5418424, 5418425.